Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 46, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 29, 2013, 5:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2013, 5:50 PM HST (03:50 UTC)
- Expired
- Jul 29, 2013, 8:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:57 PM HST | FLASH FLOOD | Kihei, HI | 3FT OF WATER DIVERTED FROM CLOGGED STREAM BEFORE DAMAGING HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895
WGHW50 PHFO 300350
FFWHFO
HIC009-300645-
/O.NEW.PHFO.FF.W.0046.130730T0350Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
550 PM HST MON JUL 29 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 845 PM HST
* AT 537 PM HST...RADAR AND SPOTTERS REPORTED RAINFALL RATES OF 4
INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS MOVING TOWARD THE
WEST AT 15 TO 20 MILES PER HOUR AND WILL SPREAD INTO CENTRAL AND
WEST MAUI OVER THE NEXT HOUR.
* THIS WARNING COVERS THE ENTIRE ISLAND OF MAUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
2061 15606 2056 15646 2076 15659 2092 15673
$$
KODAMA2 follow-up statements
734
WGHW70 PHFO 300429
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
629 PM HST MON JUL 29 2013
HIC009-300645-
/O.CON.PHFO.FF.W.0046.000000T0000Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
629 PM HST MON JUL 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 845 PM HST...
THE AREA OF HEAVY RAINFALL IS OVER CENTRAL AND WEST MAUI AND IS
MOVING WESTWARD AT 15 TO 20 MILES PER HOUR. RAINFALL OVER EAST MAUI
HAS DIMINISHED BUT RUNOFF LEVELS REMAIN ELEVATED.
THIS FLASH FLOOD WARNING COVERS THE ENTIRE ISLAND OF MAUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
2061 15606 2056 15646 2076 15659 2092 15673
$$
KODAMA244
WGHW70 PHFO 300640
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST MON JUL 29 2013
HIC009-300650-
/O.EXP.PHFO.FF.W.0046.000000T0000Z-130730T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
840 PM HST MON JUL 29 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH FOR THE ISLANDS OF ALL OF THE HAWAIIAN ISLANDS
REMAINS IN EFFECT UNTIL LATE TUESDAY NIGHT.
LAT...LON 2105 15661 2095 15645 2096 15627 2077 15594
2061 15606 2056 15646 2076 15659 2092 15673
$$
LAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 5:35 PM HST, 15 minutes earlier.
Area forecast discussion, Jul 29, 5:35 PM HST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 535 PM HST MON JUL 29 2013 .UPDATE... ALL TROPICAL STORM WATCHES AND WARNINGS FOR THE STATE OF HAWAII HAVE BEEN DISCONTINUED. FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION. HOWEVER...THE THREAT OF FLASH FLOODING CONTINUES TONIGHT. .SYNOPSIS... RAIN ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE WILL AFFECT THE SMALLER ISLANDS TONIGHT AND INTO EARLY TUESDAY. THE SYSTEM IS ALSO GENERATING DANGEROUS SURF TO ALL ISLANDS. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL ESTABLISH FOR THE SECOND HALF OF THE WEEK AS TROPICAL DEPRESSION FLOSSIE MOVES AWAY FROM THE AREA. && .DISCUSSION... AS OF 5 PM HST...FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION WITH MAXIMUM SUSTAINED WINDS AROUND 35 MPH. THE DEPRESSION IS LOCATED 90 MILES E OF HONOLULU. CURRENT MOTION IS TO THE WNW AT 18 MPH. PLEASE SEE THE LATEST DISCUSSION FROM THE CENTRAL PACIFIC HURRICANE CENTER /TCDCP1 OR WTPA41 PHFO/ FOR INFORMATION ON THE SYNOPTIC PATTERN AFFECTING FLOSSIE...AND THE LATEST STATEMENTS FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC IMPACTS ACROSS THE STATE. LATEST MIMIC PWAT/MODEL DATA DEPICT ABUNDANT MOISTURE LINGERING ACROSS THE AREA...KEEPING HIGH CHANCES FOR RAIN OVER THE ISLANDS THROUGH WED. IN THE WAKE OF FLOSSIE...EXPECT HIGH PRESSURE FAR NE OF THE ALOHA STATE TO BRING BACK A PREVAILING TRADE WIND WEATHER REGIME ACROSS THE ISLAND CHAIN FROM LATE WED AND THROUGH THE REST OF THE FORECAST PERIOD. && .AVIATION... SIGMET ZULU REMAINS IN EFFECT FOR TROPICAL STORM FLOSSIE. WIDESPREAD IFR CONDITIONS MAINLY IN LOW CEILINGS WILL AFFECT BIG ISLAND AND MAUI COUNTY. THESE CONDITIONS ARE EXPECTED TO SPREAD WESTWARD TO OAHU EARLY THIS EVENING AND TO KAUAI TONIGHT. STRONG SURFACE WINDS ARE POSSIBLE WITH FLOSSIE...BUT THESE ARE EXPECTED TO DIMINISH AS FLOSSIE CONTINUES TO WEAKEN. WITH THE DEEP MOISTURE ASSOCIATED WITH THE TROPICAL SYSTEM...ICING IS ALSO POSSIBLE NEAR THE BIG ISLAND GENERALLY BETWEEN 16KFT-22KFT. THIS MATCHES UP WITH THE DEPTH OF THE MOISTURE LAYER APPARENT ON THE 00Z HILO SOUNDING...AND LIES WITHIN THE TEMPERATURE RANGE OF 0C TO -12C. && .MARINE... SEAS AT THE HILO BAY CDIP BUOY CLIMBED RAPIDLY DURING THE MORNING HOURS...ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE. PLEASE SEE THE LATEST TROPICAL DEPRESSION LOCAL STATEMENT FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC MARINE IMPACTS ACROSS THE AREA. A HIGH SURF WARNING HAS BEEN POSTED FOR ALL EAST FACING SHORES OF MAUI MOLOKAI OAHU AND KAUAI. A HIGH SURF ADVISORY IS ALSO IN EFFECT FOR EAST FACING SHORES OF THE BIG ISLAND. SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A LARGER...LONG PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND PEAK ON WED NEAR ADVISORY LEVELS FOR S FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL HAWAIIAN ISLANDS. HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN WATERS- && UPDATE/PUBLIC/MARINE...REYNES AVIATION...BRAVENDER
In the hours before
Local storm report, Jul 29, 1:41 PM HST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED FROM NANAWALE TO LAVE TREE
STATE PARK DUE TO DOWN TREES AND POWERLINES.
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
TREE STATE PARK DUE TO DOWN TREES AND POWERLINES.
&&
LEATONLocal storm report, Jul 29, 1:57 PM HST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
157 PM HST MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
TREE STATE PARK DUE TO DOWN TREES AND POWERLINES. POHOIKI
ROAD IS CLOSED FROM ROUTE 123 TO LEILANI BLVD.
&&
LEATONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:20 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 29, 4:38 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 5:12 PM HST | High Surf Warning | HFO | Honolulu, Kalawao | 10 hr |
| Jul 29, 5:12 PM HST | High Surf Advisory | HFO | 10 hr | |
| Jul 29, 5:13 PM HST | Small Craft Advisory | HFO | 58 hr | |
| Jul 29, 5:17 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 29, 6:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 29, 6:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 7:03 PM HST | Special Marine Warning | HFO | 57 min | |
| Jul 29, 7:34 PM HST | Special Marine Warning | HFO | 116 min | |
| Jul 29, 7:57 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 8:01 PM HST | Special Marine Warning | HFO | 119 min | |
| Jul 29, 8:52 PM HST | Special Marine Warning | HFO | 113 min | |
| Jul 29, 8:55 PM HST | Wind Advisory | HFO | Kalawao | 14 hr |
| Jul 29, 11:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 30, 3:35 AM HST | High Surf Advisory | HFO | Honolulu | 23 hr |
| Jul 30, 9:11 AM HST | Areal Flood Advisory | HFO | Kauai | 109 min |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.